Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online
Ask a Urologist   »  

Biopsy done for enlarged prostrate, blood in semen, antibiotic, blood in urine

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 575 Questions
Blod in semen and urine
I am a 77 year old male in excellent health. I have had an enlarged prostate and my Urologist did a biopsy. there were some suspicious sells but no sign of Cancer. He repeated the biopsy ab out 6 months later and here were no cancer cells. My PSA has always been normal.

About six months ago I began having blood in my semen. My urologist gave me some antibiotics but they were not successful. Blood does not always appear but sometimes is thick red. I have been taking XXXXXXX for enlarged Prostate but discontinued about three months ago because of side effects. I still get up only twice per noght to urinate and I can handle that.

Two weeks I notrced some blld on mu uriine. Not a lot and not every time I uninated. I am now faced with blood in semen and urine. My Urologist wants to do another biopsy since he doesn't seem to have a clue. I have the biopsy scheduled for later this month?

Help me understand what is going on and should I continue with the plan for a biopsy?

I have no pain in urination or ejactulation.

Thank you for your help.
Posted Tue, 22 May 2012 in Urinary and Bladder Problems
Answered by Dr. Rajiv goel 2 days later
Thanks for writing in.
I understand your concern.
In my opinion, the blood in your urine and semen is probably an after effect of the biopsy and could be partially contributed to by an enlarged prostate.
I would suggest that a computerised tomography urogram (CT urogram) be done for you so that e can rule out other causes of haematuria (blood in the urine) and blood in the semen. If this is normal, e can safely attribute your symptoms to the biopsy and enlarged prostate.
Secondly, considering the fact that you have a normal prostate specific antigen level, there is no need to repeat a biopsy. Rather, you need to be started on an alpha blocker like tamsulosin and a 5 alpha reductase inhibitor like dutasteride. Both the agents together will help relieve the bleeding and also relieve you of your prostatic symptoms.
I think you should see your urologist again and discuss these treatment options with him.
I hope I have addressed your concerns. I shall be available for follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor